Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 101, NWS Honolulu, HI

March 26, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 26, 2006, 6:33 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2006, 6:33 AM HST (16:33 UTC)
Expired
Mar 26, 2006, 9:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 261639
FFWHFO
HIC003-261930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
633 AM HST SUN MAR 26 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 930 AM HST

* AT 630 AM HST...RADAR SHOWED VERY HEAVY RAIN FROM NEAR WAIANAE... 
  TO NEAR WAIALUA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY... 
  AND ADDITIONAL HEAVY RAIN WAS DEVELOPING RAPIDLY OVER DOWNTOWN 
  HONOLULU...AND OVER KANEOHE. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE...HALEIWA...HAUULA...MOKULEIA...WAIALUA AND PUNALUU.
  THIS IS AN EXTENSION OF THE FLASH FLOOD WARNING PREVIOUSLY IN 
  EFFECT FOR THE ISLAND OF OAHU. 

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING. VERY HEAVY RAIN WILL LIKELY CONTINUE TO DEVELOP 
OVER MUCH OF THE ISLAND OF OAHU BETWEEN 645 AM AND 800 AM. THE 
GROUND IS SATURATED...AND ANY ADDITIONAL RAIN WILL QUICKLY BECOME 
RUNOFF AND CREATE FLASH FLOODING. 

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2122 15831 2120 15753 2185 15781 2160 15830

$$
BROWNING
1 follow-up statement
000
WGHW70 PHFO 261744
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
736 AM HST SUN MAR 26 2006

HIC003-261930-
ISLAND OF OAHU IN HONOLULU COUNTY-
736 AM HST SUN MAR 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 930 AM HST...

AT 735 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN FROM HAWAII 
KAI...NORTH TO KAILUA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
IN ADDITION...A BAND OF STRONG THUNDERSTORMS WITH TORRENTIAL RAIN 
WAS ABOUT 15 MILES WEST OF THE WAIANAE COAST...AND WAS MOVING EAST 
AT AROUND 10 MPH. THIS BAND WILL LIKELY MOVE ONSHORE BY AROUND 900 
AM..AND THEN MOVE SLOWLY EASTWARD OVER AREAS THAT RECEIVED VERY 
HEAVY RAIN EARLIER THIS MORNING. BECAUSE THE GROUND IS SATURATED... 
ANY ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF AND CAUSE FLASH 
FLOODING.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2122 15831 2120 15753 2185 15781 2160 15830

$$

BROWNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 4:00 AM HST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 26, 4:00 AM HST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SUN MAR 26 2006

.SYNOPSIS...
UNSTABLE WET WEATHER WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS
TODAY AND THROUGH MOST OF THE NEXT WEEK AS A TROUGH OF LOW PRESSURE
PERSISTS TO OUR WEST. PARTICULARLY HEAVY RAINFALL MAY OCCUR TODAY
THROUGH MONDAY THEN WEDNESDAY THROUGH THURSDAY.

&&

.DISCUSSION...
A DEEP SOUTHWEST TO NORTHEAST ORIENTED TROUGH WEST OF THE MAIN
HAWAIIAN ISLANDS WILL KEEP THE POTENTIAL HIGH FOR HEAVY RAINFALL AT
TIMES THROUGH THE FORECAST PERIOD. SHORT WAVE IMPULSES ROTATE
THROUGH THE BASE OF THE LARGER TROUGH AND MOVE OVER THE
STATE...DRAGGING DEEP TROPICAL MOISTURE INTO THE PERPETUALLY
UNSTABLE ATMOSPHERE OVER THE ISLANDS AND TRIGGERING THE HEAVY
RAINFALL BURSTS.

MODELS SHOW THE NEXT IMPULSE AFFECTING THE ISLANDS TODAY THROUGH
MONDAY...WITH A SECOND IMPULSE EXPECTED WEDNESDAY THROUGH THURSDAY.
SATELLITE AND RADAR SHOW SHOWERS WITH THIS NEXT IMPULSE ARE ALREADY
DEVELOPING OVER THE KAUAI CHANNEL AND ACROSS SOUTHEAST PORTIONS OF
KAUAI. THIS ACTIVITY WILL LIKELY INTENSIFY THROUGH THE DAY TODAY AND
SPREAD EASTWARD. LOW LEVEL FLOW WILL REMAIN SOUTHERLY THROUGH
MIDWEEK...SO HAWAII WEATHER WILL BE WETTER THAN NORMAL EVEN BETWEEN
IMPULSES. THE PALL OF BROKEN TO OVERCAST MIDDLE AND HIGH CLOUDS LIE
ALONG THE EASTERN FLANK OF THE TROUGH AND WILL LIKELY BLOCK THE SUN
INTO EARLY NEXT WEEK.

AFTER THURSDAY...NOGAPS AND GFS WANT TO PUSH THE TROUGH TO THE EAST
OF THE ISLANDS. THIS WOULD BRING DRIER WEATHER TO THE STATE BY NEXT
WEEKEND. TRADE WINDS SHOULD GRADUALLY RETURN BY NEXT WEEKEND...BUT
RAINFALL WILL STILL LIKELY BE A BIT HEAVIER THAN NORMAL AS ALL THE
MOISTURE BROUGHT UP BY THE SOUTHERLIES FROM EARLIER IN THE WEEK GETS
CARRIED BACK WESTWARD OVER THE ISLANDS.

&&

.MARINE...
NEAR HIGH SURF CONDITIONS OF 8 FEET ON THE EAST FACING SHORES
EXPOSED TO THE NORTH SWELL WILL DECREASE SLOWLY THROUGH THE DAY
TODAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR
MAUNA KEA AN MAUNA LOA.
FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALL ISLANDS.

POWELL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:18 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 4:11 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 6:01 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 9:30 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 26, 12:30 PM HSTFlash Flood WarningHFOHonolulu60 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.